Tornadoes · United States · North Dakota · 2011
EF1 tornado, Kelso, North Dakota, July 4, 2011
This EF1 tornado ran 0.5 miles across Traill County on July 4, 2011, touching down at 9:15 PM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 4, 2011
- Touchdown
- 9:15 PM CDT (02:15 UTC)
- Lifted
- 9:17 PM CDT (02:17 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Traill County
- Touchdown point
- 47.310, -97.110
- Lift-off point
- 47.300, -97.110
- Record number
- 1107042015-01
What the Weather Service recorded
By late in the afternoon of the 4th, temperatures had risen into the 80s to low 90s with dew points in the low 70s. This created an extremely unstable airmass over eastern North Dakota and the northwest quarter of Minnesota. A cold front over central North Dakota marched to the east, helping to initiate severe thunderstorms across the area.
This tornado touched down briefly in a farmyard and tracked southward for about one-half mile before lifting. The tornado tore off part of the house eaves and numerous shingles. It also spread sections of a ground based solar collector around the farmyard. Only small branches were broken down in the poplar trees to the northeast of the farmyard. Peak winds were estimated at 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 00:18 UTC and running to 05:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:10 UTC | 00:18 UTC | Severe Thunderstorm Watch | FGF |
| 00:18 UTC | 05:28 UTC | Severe Thunderstorm Watch | FGF |
| 01:17 UTC | 02:05 UTC | Severe Thunderstorm Warning | FGF |
| 02:12 UTC | 03:15 UTC | Severe Thunderstorm Warning | FGF |
| 02:21 UTC | 03:00 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 4, 8:15 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 4, 8:15 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 815 PM CDT MON JUL 4 2011 .SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION. ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED. && .AVIATION... STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND. && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 7:19 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 W HALMA 48.66N 96.62W
07/04/2011 E1.00 INCH KITTSON MN PUBLIC
&&
GROCHOCINSKILocal storm report, Jul 4, 7:25 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 E EUCLID 47.97N 96.53W
07/04/2011 E1.75 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 4, 7:37 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 SSE EUCLID 47.95N 96.62W
07/04/2011 E1.00 INCH POLK MN PUBLIC
&&
GROCHOCINSKILocal storm report, Jul 4, 7:39 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 E EUCLID 47.97N 96.62W
07/04/2011 E1.75 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 4, 8:20 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL NIELSVILLE 47.53N 96.82W
07/04/2011 E1.00 INCH POLK MN TRAINED SPOTTER
&&
GROCHOCINSKILocal storm report, Jul 4, 9:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 10 ENE BUXTON 47.66N 96.90W
07/04/2011 E0.75 INCH TRAILL ND PUBLIC
&&
GROCHOCINSKIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
2.3 hours before the tornado, 278 km from the path. July 5, 2011.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 2859 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 7.6 K/km
Bismarck Municip, ND (KBIS), 12:00Z
9.7 hours after it, 278 km from the path. July 5, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90184 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2537 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Fargo (FAR), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:53 UTC | 88 | 72 | 220° 10 kt | 1008.5 | ||
| 01:53 UTC | 86 | 72 | 210° 14 kt | 1007.8 | ||
| 02:27 UTC | 86 | 73.4 | 180° 11 kt | 1007.8 | TS | |
| 02:53 UTC | 85 | 73 | 200° 9 kt | 1008.5 | TS | |
| 03:18 UTC | 73.4 | 69.8 | 350° 18 kt | 28 | 1010.8 | +TSRA BR |
| 03:35 UTC | 71.6 | 66.2 | 100° 10 kt | 1010.8 | -TSRA | |
| 04:03 UTC | 71.6 | 64.4 | 110° 11 kt | 1010.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 30 km away, was scanning. The volume nearest the touchdown began at 02:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:32 UTC | HAIL 0.75 | 10 Ene Buxton | Traill, ND | |
| 02:26 UTC | TORNADO | 2 W Grandin | Cass, ND | BRIEF TOUCHDOWN REPORTED IN OPENED FIELD WEST OF TOWN. |
| 02:27 UTC | FUNNEL CLOUD | 3 Sw Grandin | Cass, ND | |
| 02:35 UTC | FUNNEL CLOUD | 1 W Halstad | Traill, ND | |
| 03:00 UTC | FUNNEL CLOUD | 12 Nw West Fargo | Cass, ND | DISTANCE ESTIMATED AND COORDINATED WITH RADAR SIGNATURE. |
| 03:02 UTC | TORNADO | 5 Nw Mapleton | Cass, ND | PUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED THROUGH DISPATCH. |
| 03:05 UTC | FUNNEL CLOUD | 8 Nw Fargo | Cass, ND | FUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS THE FARGO AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 4, 2011
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.